Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 160, NWS Flagstaff, AZ

August 10, 2021Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 10, 2021, 12:59 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 12:59 PM MST (19:59 UTC)
Expired
Aug 10, 2021, 4:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WGUS55 KFGZ 101959
FFWFGZ
AZC005-025-102300-
/O.NEW.KFGZ.FF.W.0160.210810T1959Z-210810T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1259 PM MST Tue Aug 10 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...
  Yavapai County in west central Arizona...

* Until 400 PM MST.

* At 1257 PM MST, trained weather spotters reported minor flooding 
  due to thunderstorms producing heavy rain across the warned area. 
  Between 0.5 and 1.25 inches of rain have fallen. Additional 
  rainfall amounts of 0.5 to 1.5 inches are possible in the warned 
  area. Flash flooding is already occurring.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Sedona.

This includes the following swimming holes...
	Grasshopper Point and Midgely Bridge.

This includes the following highways...
	State Route 89A between mile markers 365 and 376.
	State Route 179 near mile marker 313.

This includes the following streams and drainages...
  Coffee Creek, Oak Creek, Dry Creek and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

&&

LAT...LON 3481 11190 3487 11195 3498 11182 3488 11172
      3481 11184

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Humphreys
2 follow-up statements
464 
WGUS75 KFGZ 102039
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
139 PM MST Tue Aug 10 2021

AZC005-025-102300-
/O.CON.KFGZ.FF.W.0160.000000T0000Z-210810T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
139 PM MST Tue Aug 10 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS 
AFTERNOON FOR COCONINO AND YAVAPAI COUNTIES...

At 139 PM MST, Heavy rainfall has ended over the warned area. Flash 
flooding will still remain a threat while flood waters recede.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Sedona.

This includes the following swimming holes...
	Grasshopper Point and Midgely Bridge.

This includes the following highways...
	State Route 89A between mile markers 365 and 376.
	State Route 179 near mile marker 313.

This includes the following streams and drainages...
  Coffee Creek, Oak Creek, Dry Creek and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

&&

LAT...LON 3481 11190 3487 11195 3498 11182 3488 11172
      3481 11184

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Humphreys
224 
WGUS75 KFGZ 102251
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
351 PM MST Tue Aug 10 2021

AZC005-025-102301-
/O.EXP.KFGZ.FF.W.0160.000000T0000Z-210810T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
351 PM MST Tue Aug 10 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR 
COCONINO AND YAVAPAI COUNTIES NEAR SEDONA...

Flood waters have receded and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3481 11190 3487 11195 3498 11182 3488 11172
      3481 11184

$$

Humphreys

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:41 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 10, 9:41 AM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
941 AM MST Tue Aug 10 2021

.SYNOPSIS...Showers and thunderstorms today will be mainly
focused across the northwest and in the White Mountains region.
Expect increasing moisture and coverage of showers and
thunderstorms each day through the end of the week.

&&

.UPDATE...Minor changes were made to the POP forecast for today.
Stratiform rain showers continue this morning across central
Arizona, including Gila, Navajo, and Apache counties as a subtle,
shortwave trough passes through. Extensive cloud cover is also
taking place across the aforementioned areas with some erosion
and clearing beginning for the Flagstaff/Sedona region and
portions of Yavapai County. The persistent cloud cover and
overnight showers most likely will result in less convective
activity and overall coverage for today with the best chances for
northwest Coconino and Yavapai counties due to less cloud cover in
these areas this morning. This thinking matches well with current
hi-res model guidance suggesting scattered chances for
thunderstorms mainly west of I-17 and HWY 89 today, increasing as
you get closer to the Mohave border. Showers look to continue into
the evening hours, tapering overnight.

&&

.PREV DISCUSSION /335 AM MST/...A line of showers continues to
move northwestward this morning mainly east of I-17 and south of
I-40. Rain rates have been mostly beneficial with just a steady
light to moderate rain overnight. A few rumbles of thunder have
been embedded in the line of showers and in isolated stronger
cells. Expect this line to continue to advance north and west
before weakening early this morning.

Daytime convection on Tuesday remains uncertain and will largely
be dependent on the morning cloud cover, as mentioned in previous
discussions. Much of the area, included areas where showers were
overnight, looks to remain cloudy through the morning. The
exception is far northern and western Coconino County where
sunshine will peek through early in the morning allowing for
conditions to become unstable with daytime heating. This area
continues to be where we expect the strongest storms. Elsewhere,
hi-res guidance does produce thunderstorms across the White
Mountain region and into the high terrain of the Mogollon Rim by
Tuesday afternoon. Coverage appears to be a bit more isolated in
the lower elevations south of the Mogollon Rim. As a result of the
cloud cover, temperatures Tuesday will be a few degrees cooler as
well.

After Tuesday, the ridge strengthens back in through the end of
the week with temperatures warming and continued chances for
showers and thunderstorms each day, mainly south of I-40. Daily
threats will include gusty winds, small hail, and flash flooding.
Over the weekend, an inverted trough may develop across Arizona
bringing more reinforcement for shower and thunderstorm
development.

Early next week, models prog that a trough will develop over the
Pacific northwest. As gradients increase, we will see breezy
afternoon winds and moisture being pulled northward over the
Mogollon Rim into the north and east allowing for more widespread
showers and thunderstorms. Precipitable water values may increase
above average for August. This will bring the return of the
potential for flash flooding due to heavy rain rates. Stay tuned.

&&

.AVIATION...For the 18Z package...Expect mostly VFR conditions
across northern Arizona for the next 24 hours. MVFR conditions are
possible through 03Z Wed due to isolated and scattered showers
and thunderstorms. These MVFR conditions could obscure peaks and
ridges. Winds will generally be light through the period with
afternoon winds southwesterly at 10-15 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Light showers continue to spread north
through the area east of Flagstaff this morning. Widely scattered
thunderstorms will develop today across much of the region with
highest coverage in Coconino and southern Navajo and Apache
Counties.  Wednesday will see scattered thunderstorms south of the
Mogollon Rim with isolated storms north of the Rim.

Thursday through Saturday...Moisture will remain in place across the
region through Saturday with scattered afternoon thunderstorms each
day. The best chances for precipitation will be south of I-40.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia/ET
AVIATION...LaGuardia
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 10, 11:35 AM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1135 AM MST Tue Aug 10 2021

AZZ015-101900-
Western Mogollon Rim-
1135 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact Interstate 17 near
Kachina Village through NOON MST...

At 1134 AM MST, Doppler radar was tracking a strong thunderstorm over
Kachina Village, or near Flagstaff. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flagstaff, Kachina Village and Mountainaire.

This includes the following highways...
 Interstate 17 between mile markers 330 and 338.
 State Route 89A between mile markers 393 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3510 11160 3503 11168 3510 11177 3516 11169
TIME...MOT...LOC 1834Z 147DEG 1KT 3511 11168

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TPS
Special weather statement, Aug 10, 12:14 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1214 PM MST Tue Aug 10 2021

AZZ015-101945-
Western Mogollon Rim-
1214 PM MST Tue Aug 10 2021

...A strong thunderstorm will impact areas near Fort Valley through
1245 PM MST...

At 1213 PM MST, Doppler radar was tracking a strong thunderstorm over
Fort Valley, or near Flagstaff, moving west at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Valley.

This includes the following highways...
 Interstate 40 between mile markers 187 and 192.
 Highway 180 between mile markers 219 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3528 11165 3519 11167 3518 11180 3532 11179
TIME...MOT...LOC 1913Z 100DEG 7KT 3524 11171

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:19 PM MSTSpecial Weather StatementFGZ41 min
Aug 9, 6:17 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 9, 6:56 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Aug 9, 7:27 PM MSTSpecial Weather StatementFGZ33 min
Aug 9, 7:50 PM MSTSpecial Weather StatementFGZGila25 min
Aug 9, 8:44 PM MSTSpecial Weather StatementFGZGila46 min
Aug 9, 9:18 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 9, 9:32 PM MSTSpecial Weather StatementFGZGila43 min
Aug 10, 11:35 AM MSTSpecial Weather StatementFGZ25 min
Aug 10, 11:55 AM MSTSevere Thunderstorm WarningFGZCoconino15 min
Aug 10, 12:02 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 10, 12:14 PM MSTSpecial Weather StatementFGZ31 min
Aug 10, 12:46 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 10, 1:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai53 min
Aug 10, 2:22 PM MSTSpecial Weather StatementFGZYavapai23 min
Aug 10, 2:26 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Aug 10, 2:35 PM MSTSevere Thunderstorm WarningFGZYavapai40 min
Aug 10, 2:43 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 10, 2:52 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai38 min
Aug 10, 3:11 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 10, 3:46 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 10, 4:13 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.